Happy: A Quest for Life After Death

Tuesday, July 14, 2009

Tardive Dyskinesia

Here's your vocabulary word of the day: Tardive Dyskinesia. Say it slowly with me: Tar-dive Dys-kin-e-sia.

Tardive Dyskinesia is "a neurological disorder that consists of potentially irreversible, involuntary movements of the tongue, mouth, face, lips, and sometimes the arms, legs, and trunk."

What Mat has.

Mat started taking a drug called Reglan about a year ago to help him digest food faster after tumor growth caused a partial stomach obstruction. It helped a lot. He had been throwing up regularly, and the Reglan helped food go through his system faster.

But ... apparently the drug is only approved for short-term use, meaning 4 to 12 weeks. And almost a third of people who use it longer than that develop Tardive Dyskinesia. I wish someone had given us a heads-up about that.

For awhile Mat had been having an unpleasant sensation of being uncomfortable in his body -- wanting to crawl out of his body. His muscles would involuntarily twitch. He couldn't quite put a finger on it, though, and ignored it for awhile.

Eventually Mat had a response that seemed like seizures. Intermittently, his arms and legs convulsed for several minutes at a time. It was a little scary, to say the least. He called the doctor (actually, I called, because Mat didn't have enough control of his hands and fingers at the time) who suspected Reglan.

That was a couple of weeks ago. Since then, Mat has gradually cut his dose from eight pills a day to one only as necessary (every few days). He hasn't had a repeat of the bizarre seizure-like experience, and other side effects are mostly gone. Until today, he had even been keeping his food down on the much-reduced dose of Reglan.

Feeling bored? There's always something interesting going on at our house.

2 comments:

SLP said...

That was tough to say, and I am sure, even tougher to live with :)
Sending hugs...

Jane said...

Have seen many clients w/ TD as result of taking anti-psychotic meds. Not pleasant, but usually tremors and tics stop when meds are d/c. Alternatively, sometimes anti-Parkinson meds help. Hope this helps resolve problem.